Nevada, 2017

Damaging Winds in Nevada, June 26, 2017

June 26, 2017 · NWS LKN · 2 events in 1 county or zone

Thunderstorm wind gusts caused tree damage on the south side of Elko and a gust to 59 mph at Deeth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorm wind gusts caused tree damage on the south side of Elko and a gust to 59 mph at Deeth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 26, 1:26 PM PST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 26, 1:26 PM PST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Elko NV
226 PM PDT Mon Jun 26 2017

.SYNOPSIS...Dry weather is on tap for the rest of the week along
with cooler temperatures.
&&

.SHORT TERM...Tonight through Wednesday. Clouds are building
across northeast NV this afternoon and expect isolated
thunderstorms to develop and continue through the evening hours as
short wave moves across northern NV. A dry and stable air mass
will move into behind the short wave for dry conditions on
Tuesday. Cooler air behind the short wave will bring 7 to 10
degrees of cooling across the north and 4 to 6 degrees cooler over
central NV. On wednesday the tail end of a short wave will clip
the northeast corner of NV and could generate an isolated
thunderstorm.

.LONG TERM...Wednesday night through next Monday. A rather
uneventful extended forecast is expected. A pacific ridge will
stay strong enough to keep weather systems at bay while at the
same time, due to the positioning of central high pressure, will
squash any hint of a monsoon component. Dry conditions should hold
for the rest of the week and through the weekend with maybe a few
subtle shortwaves passing by to the north, cooling things down a
bit from time to time.

&&

.AVIATION...Increasing moisture and instability over much of
northern NV today with a little stronger winds, increased cloud
cover, and a slight chance of thunderstorms. Best chances for some
lightning this afternoon will be over and near Elko County. Into
this evening as the system ejects into Utah, there may be a little
lightning dropping into White Pine County. Winds will take most of
the evening to subside, after which VFR conditions can be
expected at all TAF sites through Tuesday afternoon.

&&

.FIRE WEATHER...Isolated dry thunderstorms will develop across
northeast NV this afternoon and continue through the evening
hours. Dry and stable conditions on Tuesday with 7 to 10 degrees
cooler across the north and 3 to 5 degrees cooler over central NV.
A weak cool front will bring enough moisture and instability to
the far northern portion of fire zone 470 Wednesday afternoon for
isolated dry thunderstorms.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM PDT this evening for Central Lander
and Eureka Counties-Central and Western Humboldt County-Eastern
Elko County-Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County.

&&

91/92/92/91

In the hours before

Special weather statement, Jun 26, 2:00 PM PST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Elko NV
300 PM PDT MON JUN 26 2017

NVZ031-034-038-039-262245-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
300 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 345 PM
PDT...

At 259 PM PDT, Doppler radar was tracking a strong thunderstorm over
Elko, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm along
with blowing dust reducing visibility to near zero.

Locations impacted include...
Elko, Deeth, Ryndon, Spring Creek, Angel Lake, Adobe Summit, Lamoille
Summit, Star Valley and Halleck.

LAT...LON 4127 11519 4100 11503 4069 11576 4089 11597
TIME...MOT...LOC 2159Z 240DEG 49KT 4086 11577

cc
Special weather statement, Jun 26, 5:35 PM PST, 50 minutes before
Special Weather Statement
National Weather Service Elko NV
635 PM PDT MON JUN 26 2017

NVZ034-038-039-270215-
Southwest Elko County-South Central Elko County-Ruby Mountains and
East Humboldt Range-
635 PM PDT MON JUN 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL ELKO
COUNTY...

At 634 PM PDT, strong thunderstorms were located along a line
extending from near Ryndon to near Jiggs. Movement was east at 30
mph.

Wind gusts of 45 to 55 mph are possible with these storms.

Locations impacted include...
Elko, South Fork, Ruby Valley, Lee, Jiggs, Lamoille, Deeth, Ryndon,
Spring Creek, Angel Lake, Secret Pass, Lamoille Summit, Lamoille
Canyon, Star Valley and Halleck.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4115 11504 4041 11529 4026 11583 4095 11579
TIME...MOT...LOC 0134Z 248DEG 38KT 4094 11556 4035 11573

DLW

The radar

The Elko radar (KLRX), 136 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
June 26, 6:25 PM PST to 6:30 PM PST
Where
Elko County, 1.71 mi ENE of Deeth
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.080, -115.250

Thunderstorm Wind, Elko

When
June 26, 6:39 PM PST to 6:45 PM PST
Where
Elko County, 0.52 mi E of Elko
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.830, -115.760

Tree damage was reported from thunderstorms winds along Bullion road in Elko.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697535, 697534.